Possible Induction of Systemic Lupus Erythematosus by Valproate

Thomas P Bleck*, Michael C. Smith

*Corresponding author for this work

Research output: Contribution to journalArticle

25 Scopus citations

Abstract

Summary: Two patients developed clinical and laboratory evidence of systemic lupus erythematosus (SLE) during treatment with valproate (VPA) preparations. The first patient, a 47‐year‐old man, had fever, malaise, and thrombocytopenia 1 month after VPA was added to phe‐nytoin (PHT) and primidone (PRM). He developed high titers of antinuclear antibodies (ANA) and anti‐DNA antibodies, and hypocomplementemia. After discontinuation of PHT and VPA, steroid and immunoglobulin treatment was required for 4 weeks before his condition improved. The second patient, a 28‐year‐old woman, had been followed for idiopathic leukopenia for 3 years and had previously experienced fever and lymphadenopathy from PHT. After 4 months of divalproex therapy, she developed confusion, joint pain, and a dramatic increase in seizure frequency. She also developed high titers of ANA and anti‐DNA antibodies and hypocomplementemia, along with a further decrease in white blood cell (WBC) count. These responded to steroid therapy and withdrawal of divalproex. Three months later, reintro‐duction of divalproex was followed by a return of ANA in low titer, which resolved after discontinuation. We believe that VPA may have caused true SLE in these patients, one of whom was probably predisposed. Les auteurs rapportent les observations de deux patients qui ont présenté un lupus érythémateux dissenting (LED) clinique et biologique pendant un traitement par valproate. Le premier patient, un homme de 47 ans, a présenté une fièvre, une baisse d'état géngéral et une thrombocytopénic un mois aprés l'addition de valproate (VPA) à un traitement par phénytoine (PHT) et primidone. II a été constate des taux élevéns d'anticorps antinu‐cléaires et anti‐ADN, et une baisse du complément sérique. Aprés arrêt de PHT et VPA, il a été nécessaire d'administrer un traitement par corticoïdes et immunoglobulines pendant quatre semaines avant que Ton observe une amélioration clinique. La seconde observation conceme une femme de 28 ans, qui avait ét4eA suivie pour une leucopénie idiopathique pendant trois ans et qui avait déjà présenté antérieurement une fiévre et une lymphadénopathie liées a la PHT. Aprés quatre mois de traitement par VPA, elle a présenté une confusion, des douleurs articularies, et une augmentation trés importante de la fréquence des crises. Elle a également présenté des titres élevés d'anticorps antinucléaires et anti‐ADN, et une baisse du complément sérique, parallélement à une aggravation de la leucopénie. Ces anomalies ont répondu à un traitement corticoïde et à l'arrêt du VPA. Trois mois plus tard, une réintroduction du VPA s'est accompagnée d'une réélévation des anticorps antinucléaires qui à a nouveau répondu à l'arrect du VPA. Les auteurs pensent que le VPA peut avoir induit unh réel LED chez ces patients, la seconde observation témoignant vraisemblablement d'une prédisposition. Dos pacientes desarrollaron evidencia clínica y de laboratorio de lupus eritematoso sistémico (SLE) durante el tratemiento con preparaciones de valproato (VPA). El primer enfermo, un hom‐bre de 47 años, mostró fiebre, malestar y trombocitopenia al cabo de un mes de haber añadido VPA a fenitoina (PHT) y prim‐idona. Se descubrieron niveles altos de anticuperos antinucle‐ares y anti‐DNA e hipocomplementemia. Después de interrum‐pir la PHT y el VPA se administeró un tratamiento con esteroides e inmunoglobulina durante cuatro semanas antes de que su condición mejorara. El segundo paciente, una mujer de 28 años, había sido estudiada por una leucopemia idiopática durante tres años con fiebre y una linfoadenopatía secundaria a la PHT. Después de cuatro meses de un tratamiento con divalproex, de‐sarrollo confuseón, dolores articulares y un incremento dramtico de la frecuencia de los ataques. También mostró niveles altos de anticuerpos antinucleares y anti‐DNA y una hipocomplementemia asociados a una reducción más intensa de su recuento leu‐cocitario. Todos estos datos majoraran con un tratamiento con esteroides y al eliminar el divalproex tres meses más tarde, se volvió a administrar el divalproex. Esto fue seguido de una re‐ducción de los tftulos de ANA que volvieron a regularse cuando se introdujo la medicación. Creemos que el VPA puede ser causa de un SLE verdadero en estos pacienters, uno de los cuales mostraba, probablemente, una predisposición. 2 Patienten entwickelten klinisch und laborchemisch Zeichen eines systemischen Lupus erythematodes (SLE) wáhrend der Behandlung mil Valproat‐Praäparaten (VPA). Der erste Patient, ein 47 Jahre alter Mann, bot Fieber, Abgeschlagenheit eine Thrombozytopenie einen Monat nach Co‐Medikation von VPA zu Phenytoin (PHT) und Primodin. Er entwickelte hohe Titer von antinukleären und anti‐DNA‐Antikörper und eine Hypo‐komplementämie. Nach Absetzen von PHT und VPA wurden Steroide und Immunglobuline für 4 Wochen gegeben, bis sich der Befund besserte. Die zweite Patientin, eine 28 jährige Frau, war bereits 3 Jahre land wegen einer ideopathischen Leukopenic beo‐bachtet worden und hatte davor auf PHT Fieber und Lymph‐adenopathie bekommen. Vier Wochen nach Beginn einer Ther‐apie mit Divalproex, bot sie Verwirrtheit, Gelenkschmerzen und eine dramatische Zunahme von Anfällen. Femer zeigte sie hohe Titer von antinukleären und anti‐DN A‐Antikörpern und eine Hypokomplementämie. Die Leukozyten fielen weiter ab. Auf Ste‐roidgabe und Absetzen von VPA besserte sich der Zustand. 3 Monate spärer wurde die Wiedereinführung von VPA von nie‐drigen ANA‐Titern gefolgt, die erst nach Absetzen von VPA wieder zurückgingen. Wir glauben daher, daß VPA einen echten SLE bei diesen Patienten ausgelöst haben könnte, wobei eine Patientin wohl schon prädisponiert war.

Original languageEnglish (US)
Pages (from-to)343-345
Number of pages3
JournalEpilepsia
Volume31
Issue number3
DOIs
StatePublished - Jan 1 1990

Keywords

  • Antinuclear antibodies
  • Epilepsy
  • Systemic lupus erythematosus
  • Valproate

ASJC Scopus subject areas

  • Neurology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Possible Induction of Systemic Lupus Erythematosus by Valproate'. Together they form a unique fingerprint.

  • Cite this